Minnesota, 2025

Hail in Minnesota, August 14, 2025

August 14, 2025 · NWS MPX · 1 event in 1 county or zone

An isolated cell developed in southwestern Lac Qui Parle County around 3pm and quickly strengthened and moved into the northeastern portion of the county. 25 inches just northeast of Dawson before dissipating as it crossed the Chippewa county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated cell developed in southwestern Lac Qui Parle County around 3pm and quickly strengthened and moved into the northeastern portion of the county. The storm produced large hail up to 1.25 inches just northeast of Dawson before dissipating as it crossed the Chippewa county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 12:11 PM CST, 2 hours 22 minutes earlier. Its key messages:

  • Daily chances for showers and thunderstorms exist today through early next week.
  • A few strong to severe storms are possible during this time period, but the bigger concern is for heavy rainfall.
Area forecast discussion, Aug 14, 12:11 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Thu Aug 14 2025

.KEY MESSAGES...

- Daily chances for showers and thunderstorms exist today
  through early next week.

- A few strong to severe storms are possible during this time
  period, but the bigger concern is for heavy rainfall.

&&

.DISCUSSION...
Issued at 304 AM CDT Thu Aug 14 2025

Scattered storms are doing an excellent job of staying confined
to South Dakota early this morning as they sit on the nose of
the LLJ. These storms are very efficient rain producers and are
moving very little, if at all, which has lead to some impressive
rainfall amounts. This is more or less a preview of what's to
come over the next few days for portions of Minnesota and
Wisconsin as multiple shortwaves, PWATs AOA 2", and a stalled
frontal boundary work to bring daily chances for showers and
thunderstorms the to area. Guidance continues to show the
majority of what's ongoing over South Dakota early this morning
will not make it very far east once the LLJ wanes and convection
outruns the instability. By this afternoon, a deepening surface
low in northern Manitoba and its associated cold front will be
situated across eastern North Dakota. With plentiful Gulf
moisture streaming northward ahead of this system, CAPE values
across eastern North Dakota into western Minnesota will be
supportive of some strong to severe thunderstorms. As the storms
are expected to grow upscale this evening into the overnight
hours, the question becomes how long will they be able to
maintain themselves and continue to pose a damaging wind threat
across central Minnesota. The SWODY1 Marginal Risk has been
expanded to include nearly all of Minnesota to account for this,
but CAMs are not overly enthusiastic about this scenario.

Once whatever convection that does manage to make it into
central Minnesota/western Wisconsin clears out late Friday
morning, another round of scattered afternoon showers and storms
is expected to develop. Once again, when the LLJ kicks in
across southern Minnesota overnight, storms capable of heavy
rainfall are possible area wide. Solutions differ in the
evolution of this convection, but this set up appears to be more
favorable for a heavy rain event than the previous evening. The
weekend will continue to be unsettled with a number of embedded
shortwaves riding along the periphery of the ridge. The focus
for the heaviest rain will shift east into western Wisconsin,
but central and southern Minnesota will still see their fair
share. Overall, QPF amounts through the weekend are expected to
top 1.5-2" with locally higher amounts approaching 3-4" not out
of the question.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 106 PM CDT Thu Aug 14 2025

Tricky TAF period with respect to nuisance passing SHRA/TSRA
this evening and potentially during the early morning hours.
Short-term models have mostly hinted at a 18z-00z 6-hour window
from west to east across the TAF sites, but while some echoes
do show up on KMPX radar, some sites in the eastern Dakotas into
SW MN have reported nothing or just a few sprinkles. Still,
going into the afternoon-evening hours, the potential is there
for some showers to grow into ones that produce TS or some brief
mod/heavy rain so did include the mention for this afternoon-
evening. It is the overnight that has much less confidence to
mention due to a wide spread in model solution timing/location.
Thus, will monitor radar trends and adjust the thinking as
needed. Breezy SE winds this afternoon will diminish to 5-10kts
overnight into tomorrow.

KMSP...Still advertising a chance of showers for late this
afternoon into this evening but the showers approaching from the
west continue to diminish as they shift east. The bigger
question is whether any additional showers/storms develop late
evening into the early morning hours. That is a viable
possibility but there is too much model uncertainty to even add
a PROB30 at this time. Will need to see how this current round
evolves and then if any additional convection develops upstream
from the terminal before going ahead with adding another round
of precipitation to the TAF.

/OUTLOOK FOR KMSP/
SAT...Mainly VFR. Chc MVFR/-TSRA early. Wind SE 5-10 kts.
SUN...Mainly VFR. Chc MVFR/-TSRA. Wind E 10-15 kts.
MON...Mainly VFR. Chc MVFR/-TSRA. Wind shifting from S to W to
N, around 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...JPC
Hazardous weather outlook, Aug 14, 1:26 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
226 PM CDT Thu Aug 14 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
226 PM CDT Thu Aug 14 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected through this
evening. A few storms may be severe over mainly central and
southern Minnesota, with the primary hazards being large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed through
tonight.

In the hours before

Special weather statement, Aug 14, 1:52 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Aug 14 2025

MNZ054-142030-
Lac Qui Parle MN-
252 PM CDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE
COUNTY UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dawson, or 21 miles west of Montevideo, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Providence, Dawson, Cerro Gordo and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4482 9615 4489 9623 4513 9601 4512 9600
      4511 9600 4511 9599 4510 9598 4504 9589
      4503 9588 4502 9588 4502 9587 4501 9586
      4500 9583 4499 9584 4499 9582 4496 9582
      4496 9581 4495 9581
TIME...MOT...LOC 1951Z 224DEG 20KT 4488 9614

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JPC

The radar

The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
August 14, 2:33 PM CST to 2:45 PM CST
Where
Lac Qui Parle County, 2.54 mi WSW of Lac Qui Parle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.990, -95.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289569.